Boric acid ingestion clinically mimicking toxic epidermal necrolysis
Article first published online: 2 SEP 2013
© 2013 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Journal of Cutaneous Pathology
Volume 40, Issue 11, pages 962–965, November 2013
How to Cite
Boric acid ingestion clinically mimicking toxic epidermal necrolysis., , .
- Issue published online: 16 OCT 2013
- Article first published online: 2 SEP 2013
- Accepted manuscript online: 29 JUL 2013 07:48AM EST
- Manuscript Accepted: 14 JUL 2013
- Manuscript Revised: 3 JUL 2013
- Manuscript Received: 15 MAY 2013
- boric acid;
- roach killer
The ingestion of large amounts of boric acid, a component of household insecticides, is a rare occurrence, characterized by a diffuse desquamative skin eruption, neutropenia, thrombocytopenia, delirium, acute renal failure and prolonged ileus. A 56-year-old male with a history of multiple previous suicide attempts was witnessed ingesting household roach killer and 4 days later presented to the hospital with lethargy, stiffness and a diffuse erythematous and desquamative eruption with bullous formation. He subsequently developed erythema of both palms as well as alopecia totalis. Histopathology from a right arm shave biopsy revealed a mostly intact epidermis with subtle vacuolar alteration of the basal layer, scattered intraepidermal apoptotic keratinocytes, parakeratosis with alternating layers of orthokeratosis and considerable superficial exfoliation; accompanying dermal changes included vasodilatation and mild perivascular inflammation. This report describes the cutaneous and systemic complications in a rare case of boric acid ingestion. There is little published material on the symptoms and histopathology following boric acid ingestion, but knowledge of this entity is important, both to differentiate it from other causes of desquamative skin rashes and to allow the initiation of appropriate clinical care.